South Carolina, 2008

Damaging Winds in South Carolina, June 25, 2008

June 25, 2008 · NWS CHS · 5 events in 3 counties and zones

A weak trough of low pressure in the upper levels of the atmosphere in combination with the sea breeze resulted in scattered severe thunderstorms across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak trough of low pressure in the upper levels of the atmosphere in combination with the sea breeze resulted in scattered severe thunderstorms across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 25, 2:45 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 25, 2:45 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT WED JUN 25 2008

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH FRIDAY...WHILE A TROUGH
OF LOW PRESSURE DEVELOPS OVER THE CAROLINAS. SURFACE TROUGH WILL REMAIN
NEAR OR NORTHWEST OF THE AREA THROUGH SUNDAY...WITH ATLANTIC SURFACE
RIDGE SHIFTING TO THE SOUTHEAST. A COOL FRONT LOOKS TO APPROACH EARLY
NEXT WEEK...AND WILL STALL OVER OR NEAR THE REGION THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SHORTWAVE ACTIVITY CONTINUES TO PUSH INTO SOUTHERN GEORGIA THIS
AFTERNOON...DESPITE FAIRLY STRONG RIDGING ALOFT. AT THE
SURFACE....THE SEABREEZE HAS BEEN ABLE TO DEVELOP MUCH EARLIER
THAN YESTERDAY...A RESULT OF LIGHTER OFFSHORE FLOW AT LOW LEVELS AND
A MORE SOUTHWEST DIRECTIONAL COMPONENT. SCATTERED THUNDERSTORMS
HAVE INITIATED ALONG THE SEABREEZE IN SOUTHEAST SOUTH CAROLINA AND
WITHIN MORE UNSTABLE AIR ACROSS SOUTHEAST GEORGIA. INSTABILITY IS
QUITE IMPRESSIVE THIS AFTERNOON...WITH 18Z CHS SOUNDING INDICATING
CAPE VALUES UP TO 3800 J/KG. THUS...ISOLATED THUNDERSTORMS DO HAVE
THE POTENTIAL TO REACH SEVERE LEVELS IF ABLE TO BREAK THROUGH A
PERSISTENT CAP ALSO SEEN IN THE 18Z SOUNDING. MAIN THREAT WILL BE
DAMAGING WIND AND HAIL.

WILL MAINTAIN SLIGHT CHANCE POPS ACROSS THE FORECAST AREA THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS. CONVECTION SHOULD
DISSIPATE WITH THE LOSS OF DAYTIME HEATING AND INSTABILITY. LOW
TEMPERATURES WILL DROP TO AROUND 70 DEGREES INLAND TO THE UPPER
70S ALONG THE COAST. PERSISTENT UPPER LEVEL ENERGY TO THE SOUTH
COULD KEEP A FEW TO SCATTERED MID LEVEL CLOUDS ACROSS SOUTHEAST
GEORGIA COUNTIES OVERNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
WEAK SHORTWAVE ENERGY WILL CONTINUE TO ROUND THE WESTERN PERIPHERY
OF THE UPPER LEVEL RIDGE ON THURSDAY...AS THE CENTER OF HIGH
PRESSURE ALOFT SLIPS FURTHER SOUTHEAST. A SURFACE TROUGH WILL
DEVELOP FROM THE MID ATLANTIC STATES SOUTHWARD INTO GEORGIA...PUSHING
THE ATLANTIC SURFACE HIGH FURTHER AWAY FROM THE COAST. BOTH GFS
AND NAM INDICATE INCREASING DEEP LAYER MOISTURE AND HIGHER PWAT
VALUES...AS WELL AS AFTERNOON DEWPOINTS SEVERAL DEGREES
WARMER THAN THE DAY BEFORE. THERE IS ENOUGH MODEL AGREEMENT AND
CONFIDENCE TO INCREASE SHOWER AND THUNDERSTORM POTENTIAL FOR
THURSDAY AFTERNOON INTO THE CHANCE CATEGORY INLAND FROM THE
SEABREEZE. SINCE THE SEABREEZE MAY BE THE KEY FORCING
MECHANISM...THERE IS LOWER CONFIDENCE IN THUNDERSTORM DEVELOPMENT
ALONG THE COAST...DEPENDING ON HOW QUICKLY THE SEABREEZE PUSHES
INLAND. HAVE THUS KEPT COASTAL LOCATIONS IN THE SLIGHT CHANCE
CATEGORY FOR THURSDAY AFTERNOON AND EVENING.

WEAKENING UPPER RIDGE WILL KEEP HIGH TEMPERATURES A DEGREE OR TWO
COOLER THAN PREVIOUS DAYS...RANGING FROM 94 TO 96 DEGREES AWAY
FROM THE COASTLINE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
WEAK SHORT WAVE TO PUSH THROUGH THE AREA THURSDAY NIGHT...SO EXPECT
AFTN/EVENING CONVECTION TO TAKE A LITTLE LONGER THAN NORMAL TO WIND
DOWN...THUS WILL HOLD ONTO SLIGHT CHANCE OR CHANCE POPS THROUGH AT
LEAST MIDNIGHT. WHILE THERE CERTAINLY COULD BE A LITTLE FOG IN AREAS
THAT RECEIVED RAINFALL FROM THURSDAY...DUE TO CLOUD COVER AND TOO
MUCH MIXING IN THE BOUNDARY LAYER WE DO NOT SEE A NEED TO ADD TO THE
FORECAST AT THIS TIME. MIN TEMPS WILL FALL INTO THE LOWER-MID 70S.

ON FRIDAY...NVA LOOKS TO DEVELOP IN WAKE OF DEPARTING SHORT
WAVE...THUS OUR ATTENTION WILL TURN TO LOW LEVEL/SURFACE FEATURES
FOR ANY TRIGGERING MECHANISMS OF CONVECTION. THE TYPICAL SEA BREEZE
WILL BE ONE SUCH BOUNDARY...BUT ALSO A PERSISTENT TROUGH NEAR OR
JUST NW OF THE CWFA. WITH PWATS CLIMBING TO 2 INCHES OR GREATER
THERE IS CERTAINLY PLENTY OF MOISTURE. INSTABILITY IS MODEST WITH
1000-1500 J/KG OF SBCAPE AND LIFTED INDICES -3 OR -4. PLUS THERE IS
SOME INDICATIONS OF A SPEED MAX UPSTAIRS WITH 50-60 KT AT 250 MB.
HOWEVER...MID LEVEL LAPSE RATES ARE ONLY 5-5.5 DEGREES CELSIUS
DURING THIS TIME. THUS WE WILL GO WITH DIURNALLY DRIVEN
SHOWERS/TSTMS MAINLY IN THE CHANCE RANGE...HIGHEST INLAND AND OVER
SE GA. MAX TEMPS WILL REACH THE LOW-MID 90S AWAY FROM THE
BEACHES...AND THESE TEMPS ALONG WITH DEW POINTS IN THE UPPER
60S-LOWER 70S WILL RESULT IN HEAT INDICES AS HIGH AS 100-103
DEGREES. HOWEVER...THIS IS BELOW ANY HEAT ADVISORY CRITERIA WHICH
BEGINS AT 105 DEGREES.

A SHORT WAVE MAY SKIRT THE AREA ON SATURDAY...AND WITH LITTLE OVERALL
CHANGE TO THE SYNOPTIC FEATURES /ATLC RIDGE TO THE SE AND TROUGH IN
OR NEAR THE AREA/...WE WILL AGAIN EXPERIENCE A CHANCE OF
AFTN/EVENING CONVECTION. SBCAPES AND LIFTED INDICES CHANGE LITTLE
FROM FRIDAY...WHILE MID LEVEL LAPSE RATES REMAIN POOR AT 5-5.5
DEGREES CELSIUS. MAX TEMPS WILL BE SIMILAR TO OR EVEN A COUPLE OF
DEGREES LOWER THAN FRIDAY AS THERE LOOKS TO BE MORE CLOUD COVER AND
LOW LEVEL THICKNESS VALUES ARE A BIT LOWER.

FOR SUNDAY...ANOTHER SHORT WAVE LOOKS TO MOVE INTO THE AREA WITH
LONG WAVE TROUGH ESTABLISHING ITSELF OVER THE ERN STATES. WHILE
MOISTURE AND INSTABILITY CHANGE LITTLE FROM PREVIOUS TWO DAYS...WITH
SLIGHTLY LOWER HEIGHTS ALOFT AND AN INCREASE IN LARGE SCALE WIND
FIELDS WE WILL NEED TO BE ALERT FOR POSSIBLE SEVERE WEATHER.
HOWEVER...CLOUD COVER MAY BE QUITE EXTENSIVE...SO THIS MIGHT BE A
POSSIBLE NEGATIVE FACTOR. MAX TEMPS LOOK A LITTLE LOWER DUE TO
INCREASE CLOUDINESS AND HIGHER COVERAGE OF CONVECTION WHICH WILL BE
IN THE HIGH END CHANCE OR LIKELY RANGE.

FRONTAL BOUNDARY TO MOVE INTO OR NEAR THE AREA DURING EARLY NEXT
WEEK...AND WILL STALL OVER OR NEARBY FOR AT LEAST A COUPLE OF DAYS.
WITH LONE WAVE TROUGH REMAINING IN THE E AT LEAST THROUGH
TUESDAY...PLENTY OF MOISTURE AND AT LEAST MODEST INSTABILITY IN
PLACE...RAIN CHANCES WILL REMAIN ABOVE NORMAL. MAX TEMPS WILL BE
NEAR NORMAL...ALTHOUGH DAYTIME MAY BE HELD DOWN SOMEWHAT BY CLOUD
COVER.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCATTERED CONVECTION ACROSS THE FORECAST AREA THIS AFTERNOON. WILL
INCLUDE TEMPO GROUPS AT BOTH TAF SITES FOR THUNDERSTORMS. STORMS
WILL HAVE THE POTENTIAL TO PRODUCE DANGEROUS WIND GUSTS...AS JUST
SEEN AT KSAV THIS HOUR. CONVECTION IS EXPECTED TO DISSIPATE AFTER
SUNSET WITH THE LOSS OF DAYTIME HEATING. OUTSIDE OF ANY
THUNDERSTORMS THAT MAY DEVELOP...VFR CONDITIONS ARE EXPECTED TO
PREVAIL AT KCHS AND KSAV FOR THE NEXT 24 HOUR PERIOD. HAVE
EXCLUDED FOG FOR FRIDAY MORNING SINCE NEITHER GUIDANCE NOR CROSS-
OVER TEMPERATURES INDICATE POTENTIAL FOR FOG FORMATION.

EXTENDED AVIATION OUTLOOK...OCNL MVFR CONDITIONS IN CONVECTION AND
POSSIBLE NIGHT TIME/EARLY MORNING FOG THROUGH SUNDAY...OTHERWISE VFR
WEATHER TO PREVAIL.

&&

.MARINE...
LATEST BUOY OBSERVATIONS INDICATE SOUTH WINDS AROUND 15 KT ACROSS
THE COASTAL WATERS. ATLANTIC SURFACE HIGH WILL PERSIST THROUGH THE
SHORT TERM...WHILE A SURFACE TROUGH DEVELOPS INLAND. WINDS WILL
VEER TO THE SOUTHWEST OVERNIGHT...BUT DO NOT EXPECT SPEEDS TO
DIMINISH MUCH BELOW 10 TO 15 KT WITHIN NOCTURNAL SURGING UNTIL
JUST BEFORE DAYBREAK. PATTERN WILL AGAIN BE DOMINATED BY SEABREEZE
DEVELOPMENT ON THURSDAY...WITH SOUTHWEST WINDS BACK TO SOUTH-SOUTHEAST
AND SURGING SLIGHTLY DURING THE AFTERNOON.

THE COASTAL WATERS WILL LIE ON THE NW EDGE OF THE ATLC RIDGE INTO
THE WEEKEND...WITH A LOW PRES TROUGH TO REMAIN INLAND OVER THE SE
DURING THIS TIME. THE END RESULT WILL BE A FAMILIAR PATTERN TO
WHAT WE HAVE BEEN FORECASTING...A MODERATE S-SW FLOW. VEERING
WINDS OVERNIGHT AND BACKING DURING THE AFTN...WITH OCNL
FLUCTUATIONS IN WIND SPEEDS WITH TYPICAL NOCTURNAL SURGES AND
AFTN/EVENING SEA BREEZE CIRCULATIONS. WHILE THERE CERTAINLY COULD
BE ENOUGH OF AN INCREASE TO PUSH WINDS INTO THE 15-20 KT RANGE AT
TIMES...MOST OF THIS TIME WILL SEE WINDS 15 KT OR LESS AND SEAS
3-4 FT OR LOWER.

BY EARLY NEXT WEEK WITH THE APPROACH OF A COOL FRONT INTO THE SE
STATES...A PINCHING OF THE PRES GRADIENT WILL DEVELOP BETWEEN IT AND
ATLC HIGH PRES. THIS MAY ALLOW FOR A LITTLE STRONG SWLY
WINDS...WHICH IN TURN WILL ALLOW FOR SLIGHTLY HIGHER SEAS. THUS WE
WILL NEED TO KEEP WATCH FOR MARGINAL SCA CONDITIONS AT SOME POINT
STARTING SUNDAY. ALSO THERE MAY BE AN ENHANCED RISK OF STRONG
T-STORMS OVER THE MARINE AREA THIS WEEKEND INTO EARLY NEXT WEEK AS A
FRONTAL BOUNDARY MOVES INTO CLOSER PROXIMITY TO THE COASTAL WATERS.

RIP CURRENTS...SHOULD THE HIGHER WINDS/SEAS BECOME REALIZED DURING
EARLY NEXT WEEK...THERE MAY BE AN INCREASED RISK OF RIP CURRENTS DUE
TO THESE CONDITIONS ALONG WITH THE APPROACHING PERIGEE AND NEW MOON.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 25, 11:40 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT WED JUN 25 2008

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-
260900-
CHARLESTON HARBOR-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-
EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1240 PM EDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS...THE COMBINATION OF MODERATE TO STRONG
INSTABILITY...ALONG WITH AN INCREASE IN MOISTURE ACROSS THE AREA
WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THIS ALONG WITH THE INTERACTION OF THE SEA BREEZE...A
SURFACE BOUNDARY NEARBY AND SOME ENERGY IN THE MID AND UPPER
ATMOSPHERE WILL ALLOW FOR SOME OF THE STORMS TO BECOME STRONG OR
EVEN SEVERE. THE MAIN WEATHER HAZARDS THROUGH THIS EVENING WILL BE
GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING STRIKES AND HEAVY
RAINS. SHOULD SEVERE STORMS DEVELOP THEN THERE COULD ALSO BE
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...DUE TO SLOW MOVEMENT
OF THUNDERSTORMS AND SUFFICIENT MOISTURE...SOME OF THE STORMS
COULD ALSO RESULT IN LOCALIZED FLOODING. THE RISK OF SEVERE
WEATHER WILL END BY 9 OR 100O PM THIS EVENING.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR THE
LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS...A COLD FRONT WILL APPROACH FROM THE
NORTHWEST ON SATURDAY AND STALL WEST OF THE AREA THROUGH EARLY
NEXT WEEK WHILE SEVERAL UPPER LEVEL DISTURBANCES MOVE OVER THE
AREA SATURDAY THROUGH MONDAY. THESE FACTORS COMBINED WITH THE
DAILY SEABREEZE AND A HIGHLY UNSTABLE ATMOSPHERE MAY LEAD TO THE
DEVELOPMENT OF SEVERE THUNDERSTORMS SATURDAY THROUGH MONDAY.
DAMAGING WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY
RAIN ARE THE MAIN HAZARDS ANTICIPATED WITH THUNDERSTORMS THAT
DEVELOP. SUNDAY APPEARS TO BE THE DAY WITH THE HIGHEST PROBABILITY
OF SEVERE THUNDERSTORM DEVELOPMENT...BUT THE THREAT EXISTS FOR THE
ENTIRE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ350-352-354-374-260900-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1240 PM EDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS...A COLD FRONT WILL APPROACH FROM THE
NORTHWEST ON SATURDAY AND STALL WEST OF THE AREA THROUGH EARLY
NEXT WEEK WHILE SEVERAL UPPER LEVEL DISTURBANCES MOVE OVER THE
AREA SATURDAY THROUGH MONDAY. THESE FACTORS COMBINED WITH THE
DAILY SEABREEZE AND A HIGHLY UNSTABLE ATMOSPHERE MAY LEAD TO THE
DEVELOPMENT OF SEVERE THUNDERSTORMS SATURDAY THROUGH MONDAY.
DAMAGING WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY
RAIN ARE THE MAIN HAZARDS ANTICIPATED WITH THUNDERSTORMS THAT
DEVELOP. SUNDAY APPEARS TO BE THE DAY WITH THE HIGHEST PROBABILITY
OF SEVERE THUNDERSTORM DEVELOPMENT...BUT THE THREAT EXISTS FOR THE
ENTIRE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

33

In the hours before

Special weather statement, Jun 25, 1:39 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
239 PM EDT WED JUN 25 2008

SCZ040-042>045-047>051-251945-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...ALLENDALE...HAMPTON...WALTERBORO...
ST. GEORGE...SUMMERVILLE...MONCKS CORNER...RIDGELAND...BEAUFORT...
HILTON HEAD...EDISTO BEACH...CHARLESTON...JASPER
239 PM EDT WED JUN 25 2008

...CHILD ABDUCTION EMERGENCY CANCELLED...

THE FOLLOWING MESSAGE IS TRANSMITTED AT THE REQUEST OF THE SOUTH
CAROLINA LAW ENFORCEMENT DIVISION IN COLUMBIA SOUTH CAROLINA.

THE AMBER ALERT ISSUED AT 12:09 PM HAS NOW BEEN CANCELLED.  THE CHILD
HAS BEEN RECOVERED.
Special weather statement, Jun 25, 1:50 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT WED JUN 25 2008

GAZ101-118-251915-
EFFINGHAM-INLAND CHATHAM-
250 PM EDT WED JUN 25 2008

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND CHATHAM
COUNTY THROUGH 315 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR POOLER...OR ABOUT
11 MILES NORTHWEST OF SAVANNAH. THIS STORM WAS NEARLY STATIONARY.

AREAS IN AND AROUND BLOOMINGDALE...GARDEN CITY...MEINHARD...
MELDRIM...MONTEITH...POOLER...PORT WENTWORTH AND SAVANNAH AIRPORT
WILL BE IMPACTED THROUGH 315 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 25, 2:27 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
327 PM EDT WED JUN 25 2008

SCZ043-044-049-050-252000-
CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
327 PM EDT WED JUN 25 2008

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY...COLLETON
COUNTY AND CHARLESTON COUNTY THROUGH 400 PM EDT...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR CANADY LANDING...
OR ABOUT 16 MILES EAST OF WALTERBORO. THIS STORM WAS NEARLY
STATIONARY.

AREAS IN AND AROUND ADAMS RUN...ASHEPOO...DELEMAR CROSSROADS...
JACKSONBORO AND RITTER WILL BE IMPACTED THROUGH 400 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 25, 2:32 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EDT WED JUN 25 2008

GAZ101-116-118-252015-
EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-
332 PM EDT WED JUN 25 2008

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BRYAN COUNTY
AND CHATHAM COUNTY THROUGH 415 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR BLOOMINGDALE...OR
ABOUT 11 MILES NORTH OF RICHMOND HILL. THIS STORM WAS NEARLY
STATIONARY.

AREAS IN AND AROUND BLOOMINGDALE...EDEN...GARDEN CITY...MELDRIM...
POOLER AND SAVANNAH AIRPORT WILL BE IMPACTED THROUGH 415 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Local storm report, Jun 25, 2:40 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     2 SW PORT WENTWORTH     32.13N 81.20W
06/25/2008  M52 MPH          CHATHAM            GA   ASOS

            ALSO HAD PEA SIZED HAIL FROM 0308-0312 PM EDT. REPORT
            FROM SAVANNAH AIRPORT /KSAV/.

&&

33
Special weather statement, Jun 25, 2:41 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT WED JUN 25 2008

SCZ045-050-252030-
BERKELEY-CHARLESTON-
341 PM EDT WED JUN 25 2008

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON
COUNTY THROUGH 430 PM EDT...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR COTE BAS
LANDING...OR ABOUT OVER GOOSE CREEK. THIS STORM WAS NEARLY
STATIONARY.

AREAS IN AND AROUND GOOSE CREEK...HANAHAN AND LADSON WILL BE IMPACTED
THROUGH 430 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 56 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
June 25, 2:58 PM EST
Where
Colleton County, 2.07 mi S of Jacksonboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.740, -80.450

A trained weather spotter reported that the tops of two trees were broke off by strong thunderstorm winds 2 miles south of Jacksonboro, South Carolina.

Thunderstorm Wind, Berkeley

When
June 25, 3:03 PM EST
Where
Berkeley County, 2.32 mi E of Inness
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Other Federal Agency
Coordinates
32.980, -79.960

Several tree branches measuring 4 to 6 inches in diameter were reported down at the Naval Weapons Station Facility, 4 miles east of Goose Creek. Pea sized hail was also reported.

Thunderstorm Wind, Hampton

When
June 25, 4:37 PM EST
Where
Hampton County, 2.22 mi SW of Mauldins Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.880, -81.160

One tree was reported down at the intersection of Thompson Road and Hamilton Road near the Hadwin Circle community.

Thunderstorm Wind, Hampton

When
June 25, 4:40 PM EST
Where
Hampton County, 4.19 mi S of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.810, -81.130

One tree was reported down along highway 278 at the Blacks Car Care business 5 miles south of Hampton, South Carolina.

Thunderstorm Wind, Hampton

When
June 25, 4:44 PM EST
Where
Hampton County, 0.9 mi NW of Hampton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.880, -81.130

Law enforcement reported that 4 trees were knocked down by strong thunderstorm winds in Hampton, South Carolina. One tree was down on Highway 363 south, another was down on Woody Lane, a third was down on Pawn Town Road, and a fourth was down on Ben Hazel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 120625, 120624, 120627, 120630, 120628.